Topical steroids are widely used in medicine to treat dermatitis problems. They are a great agent to reduce skin inflammation, but their use also can bring a long certain health problems that are worth knowing about. In this article I will explore the good, the bad and the ugly of topical steroid creams.
They were first introduced in dermatology back in the 50s, and they became the first line of treatment against skin inflammations (eczema, dermatitis) and other skin conditions. This type of medication is not safe, like with all meds out there an abuse of them will bring along side effects.
Currently we can find steroids classified according to their strength. We have currently 4 classes of these, being Class 1 the most potent. Doctors will be the ones who will prescribe you the use of them, but in general it is recommended to use the cream that is less potent and does its job. In other cases, however, depending on the skin condition doctors can direct you to use a potent class for just a few days and then stop completely.
Side Effects of Topical Steroids
Like any medication, these steroid creams will bring adverse side effects if used incorrectly. Sometimes as an uniformed patient, you may think that using a potent cream every day will help you stay clear of your current condition. This is a wrong idea, some of the effects from the abuse of topical steroids can be irreversible and will make you change your appearance.
We can have internal topical steroids side effects such as adrenal gland suppression (so natural steroid secretion is stopped) and Cushing’s syndrome (which leads to fluid retention, and diabetes among other conditions).
Externally, the side effects can appear as skin thinning, stretch marks, bruising, tearing, perioral dermatitis, enlarged blood vessels, allergy to the creams, tinea incognito, and a susceptibility to skin infections.